Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Far field boundary condition for convection diffusion equation at zero viscosity limit

Authors: Jian-Guo Liu and Wen-Qing Xu
Journal: Quart. Appl. Math. 62 (2004), 27-52
MSC: Primary 35K57; Secondary 35B25, 76D99, 76R99
DOI: https://doi.org/10.1090/qam/2032571
MathSciNet review: MR2032571
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we give a systematic study of the boundary layer behavior for linear convection-diffusion equation in the zero viscosity limit. We analyze the boundary layer structures in the viscous solution and derive the boundary condition satisfied by the viscosity limit as a solution of the inviscid equation. The results confirm that the Neumann type of far-field boundary condition is preferred in the outlet and characteristic boundary condition. Under some appropriate regularity and compatibility conditions on the initial and boundary data, we obtain optimal error estimates between the full viscous solution and the inviscid solution with suitable boundary layer corrections. These results hold in arbitrary space dimensions and similar statements also hold for the strip problem.

References [Enhancements On Off] (What's this?)

  • [1] B. Engquist and A. Majda, Absorbing boundary conditions for the numerical simulation of waves, Math. Comp. 31 (1977), no. 139, 629-651. MR 0436612
  • [2] B. Engquist and A. Majda, Radiation boundary conditions for acoustic and elastic wave calculations, Comm. Pure Appl. Math. 32 (1979), no. 3, 314-358. MR 517938
  • [3] M. Gisclon and D. Serre, Etude des conditions aux limites pour un système strictement hyperbolique, via l'approximation parabolique, (French) C. R. Acad. Sci. Paris, Série I Math., 319 (1994), no. 4, 377-382. MR 1289315
  • [4] M. Goldberg and E. Tadmor, Scheme-independent stability criteria for difference approximations of hyperbolic initial-boundary value problems, II., Math. Comp. 36 (1981), 603-626. MR 606519
  • [5] E. Grenier and O. Guès, Boundary layers for viscous perturbations of noncharacteristic quasilinear hyperbolic problems, J. Differential Equations, 143 (1998), 110-146. MR 1604888
  • [6] M. J. Grote and J. B. Keller, Exact nonreflecting boundary condition for elastic waves, SIAM J. Appl. Math. 60 (2000), 803-819. MR 1740851
  • [7] B. Gustafsson, H.-O. Kreiss, and A. Sundström, Stability theory of difference approximations for mixed initial boundary value problems, II., Math. Comp. 26 (1972), 649-686. MR 0341888
  • [8] B. Gustafsson, H.-O. Kreiss, and J. Oliger, Time dependent problems and difference methods, Pure and Applied Mathematics. John Wiley & Sons, Inc., New York, 1995. MR 1377057
  • [9] K. T. Joseph, Boundary layers in approximate solutions, Trans. Amer. Math. Soc. 314 (1989), 709-726. MR 929660
  • [10] K. T. Joseph and P. G. LeFloch, Boundary layers in weak solutions of hyperbolic conservation laws, Arch. Ration. Mech. Anal. 147 (1999), no. 1, 47-88. MR 1704856
  • [11] H.-O. Kreiss, Stability theory for difference approximations of mixed initial boundary value problems. I, Math. Comp. 22 (1968), 703-714. MR 0241010
  • [12] H.-O. Kreiss and J. Lorenz, Initial-boundary value problems and the Navier-Stokes Equations, Academic Press, New York, 1989. MR 998379
  • [13] H.-O. Kreiss and L. Wu, Stable difference approximations for parabolic equations. Theory and numerical methods for initial-boundary value problems. Math. Comput. Modelling 20 (1994), no. 10-11, 123-143. MR 1306291
  • [14] H.-E. Lin, J.-G. Liu, and W.-Q. Xu, Effects of small viscosity and far-field boundary conditions for hyperbolic systems, Preprint. MR 2059321
  • [15] J.-G. Liu and Z. Xin, Boundary-layer behavior in the fluid-dynamic limit for a nonlinear model Boltzmann equation, Arch. Rational Mech. Anal. 135 (1996), no. 1, 61-105. MR 1414294
  • [16] D. Michelson, Convergence theorem for difference approximations for hyperbolic quasilinear initial-boundary value problems, Math. Comp. 49 (1987), no. 180, 445-459. MR 906181
  • [17] S. Osher, Stability of difference approximations of dissipative type for mixed initial-boundary value problems. I, Math. Comp. 23 (1969), 335-340. MR 0246530
  • [18] S. Osher, Systems of difference equations with general homogeneous boundary conditions, Trans. Amer. Math. Soc., 137 (1969), 177-201. MR 0237982
  • [19] Z. Xin and W.-Q. Xu, Stiff well-posedness and asymptotic convergence for a class of linear relaxation systems in a quarter plane, J. Differential Equations, 167 (2000), 388-437. MR 1793199
  • [20] W.-Q. Xu, Initial-boundary value problem for a class of linear relaxation systems in arbitrary space dimensions, J. Differential Equations, 183 (2002), 462-496. MR 1919787
  • [21] L. Ying and H. Han, The infinite element method for unbounded regions and inhomogeneous problems, (Chinese) Acta Math. Sinica 23 (1980), 118-127. MR 576249

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35K57, 35B25, 76D99, 76R99

Retrieve articles in all journals with MSC: 35K57, 35B25, 76D99, 76R99

Additional Information

DOI: https://doi.org/10.1090/qam/2032571
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society